Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 28, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 16, 2020, 10:45 AM CDT for Webster County, Missouri. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2020, 10:45 AM CDT (15:45 UTC)
- Expired
- May 16, 2020, 4:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Webster County, MO
The radar
The Springfield radar (KSGF), 50 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 11:22 AM CDT | HEAVY RAIN 1.46 | 3 Se Marshfield, MO | EVENT TOTAL RAINFALL OF 1.46 INCHES THROUGH 11:20 AM, WITH 1.1 INCHES SINCE 10 AM. |
| May 16, 11:28 AM CDT | FLASH FLOOD | 5 N Diggins, MO | FLOODING WAS REPORTED ON HIGHWAY A NEAR THE JAMES RIVER. |
| May 16, 1:30 PM CDT | FLASH FLOOD | 4 Sse Fordland, MO | STATE HIGHWAY Z AT THE FINLEY RIVER WAS CLOSED DUE TO FLOODING. |
| May 16, 1:45 PM CDT | FLASH FLOOD | 2 N Fordland, MO | HIGHWAY FF CLOSED DUE TO FLOODING AT THE PANTHER CREEK LOW WATER CROSSING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 383 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
324
WGUS53 KSGF 161545
FFWSGF
MOC225-162145-
/O.NEW.KSGF.FF.W.0028.200516T1545Z-200516T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1045 AM CDT Sat May 16 2020
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southern Webster County in southwestern Missouri...
* Until 445 PM CDT Saturday.
* At 1043 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen and rainfall rates of an inch per hour have been
reported with this band of rain. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Rogersville... Seymour...
Fordland... Diggins...
This warning includes but is not limited to the following low water
crossings...
Route A just south of Marshfield...
Route Z at Finley Creek 3 miles southeast of Fordland...
Route A at The James River 4 miles north of Diggins...
and North Iron Mountain Road at Panther Creek near Fordland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3707 9290 3708 9290 3709 9306 3717 9306
3732 9290 3736 9269 3727 9270 3726 9269
3715 9268 3707 9281
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
HatchWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 16, 6:41 AM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, May 16, 6:41 AM CDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Springfield MO 641 AM CDT Sat May 16 2020 .SHORT TERM...(Today and tonight) Issued at 215 AM CDT Sat May 16 2020 An area of scattered showers and thunderstorms has developed during the predawn hours across northeastern Arkansas and south- central Missouri. This activity is associated with isentropic upglide on the nose of a weak low-level jet. Inspection of RAP soundings indicates that elevated parcels (900-825 mb) are nearly uncapped. As we head towards sunrise, this activity should continue to lift north and may increase in areal coverage. With PWATs exceeding 1.50" across south-central Missouri, we will need to monitor for a flash flooding threat with any training cells. This early morning activity will then set the tone for today. Scattered to numerous showers and thunderstorms appear likely from later this morning into this afternoon, especially near and east of the U.S. 65 corridor. Convective temperatures across this region will only be in the middle 70s with highs expected to be in the 75-77 degree range. Less coverage of convection is initially expected back towards I-49 as mid-level temperatures will be a bit warmer with convective temperatures closer to 80 degrees. Highs across this region should approach 80, but may fall just short. However, the approach of an upper level trough axis from the west should be enough of a trigger for showers and thunderstorms as we get into this afternoon across western Missouri and southeastern Kansas. We will have to continue watching the hydro situation closely today with very wet antecedent conditions in place. PWATs will continue to increase throughout the day with values of 1.50" to 1.75" east of the I-49 corridor. Localized flash flooding will be possible in areas that see training and/or multiple rounds of thunderstorms. The threat for severe storms looks pretty nil at this point given rather weak deep layer shear. Even from a pulse severe standpoint, the potential for wet or hybrid microbursts looks poor with forecast RAP/NAM moisture and CAPE profiles. The potential for showers and storms will then continue into tonight as that upper level trough axis slowly moves east across the Ozarks. We will again need to watch the hydro situation with relatively high PWATs remaining over the region. Lows will be in the lower to middle 60s. .LONG TERM...(Sunday through Friday) Issued at 215 AM CDT Sat May 16 2020 A cold front will then push east across the Missouri Ozarks Sunday morning. Showers and thunderstorms will end from west to east with the passing front, with northwesterly winds ushering in a cooler and drier airmass. We stuck fairly close to the model blend for highs with most areas warming into the lower or middle 70s. A much needed period of dry weather is then on tap from Sunday night through much of next work week as an upper level ridge of high pressure builds over the Plains. Temperatures will be below normal to start off the week as a closed low sets up over the Ohio Valley and keeps us in a weakly cyclonic northwesterly flow aloft. Temperatures will slowly warm throughout the week as that ridge slowly works east. Highs near normal are expected to finish out the week. Our next chance for rain may not arrive until late next week as the northern extent of that ridge gets broken down and we get into a more southwesterly flow aloft. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 633 AM CDT Sat May 16 2020 Ceilings across southern Missouri will be variable this morning. IFR and MVFR will remain around Springfield and Branson while Joplin will primarily see VFR. There will be scattered showers and thunderstorm activity also this morning. MVFR and brief IFR can be expected with heavier showers. The coverage of showers and thunderstorms will then increase as we get into this afternoon and tonight. MVFR ceilings are primarily expected this afternoon and this evening, however IFR visibilities will accompany thunderstorms. IFR probabilities (both ceilings and visibilities) will then increase overnight as an upper level storm system approaches from the southwest. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Schaumann
Hazardous weather outlook, May 16, 7:14 AM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Springfield MO 714 AM CDT Sat May 16 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171215- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 714 AM CDT Sat May 16 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited flooding risk. Elevated lightning risk. Elevated fog risk. DISCUSSION... Patchy fog will persist through mid-morning before dissipating. Residual flooding will continue into tonight along area rivers and streams. Do not drive through flood waters. Scattered to numerous showers and thunderstorms can be expected today and tonight. Cloud to ground lightning and locally heavy rainfall will be the primary potential hazards. Flash flooding will be possible in locations that receive multiple rounds of thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The threat for thunderstorms will end from west to east across the outlook area on Sunday as a cold front passes through the region. Cloud to ground lightning will be the primary potential hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Local storm report, May 16, 9:19 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
919 AM CDT SAT MAY 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM FLASH FLOOD 3 W SPARTA 37.00N 93.13W
05/16/2020 CHRISTIAN MO PUBLIC
REPORT FROM MPING: RIVER/CREEK OVERFLOWING;.
&&Local storm report, May 16, 9:51 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
951 AM CDT SAT MAY 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM FLASH FLOOD 2 W KELTNER 36.97N 92.98W
05/16/2020 CHRISTIAN MO AMATEUR RADIO
MULTIPLE LOCATIONS ON T HIGHWAY ALONG SWAN
CREEK WERE FLOODED AND IMPASSABLE. MULTIPLE
PICTURES SHOWED HIGH WATER OVER THE ROADS
BETWEEN OLDFIELD AND KELTNER.
&&
FEHLocal storm report, May 16, 10:37 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1037 AM CDT SAT MAY 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM FLASH FLOOD 2 N GARRISON 36.86N 93.02W
05/16/2020 CHRISTIAN MO LAW ENFORCEMENT
THE BAR K RANCH CAMPGROUND WAS EVACUATED DUE
TO FLOODING. SEVERAL CAMPERS HAD TO BE MOVED
AS WATERS ROSE VERY QUICKLY.
&&
FEHLocal storm report, May 16, 10:39 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1039 AM CDT SAT MAY 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM FLASH FLOOD 1 E SPARTA 37.00N 93.06W
05/16/2020 CHRISTIAN MO LAW ENFORCEMENT
SEVERAL LOCATIONS ALONG HIGHWAY 125 EAST OF
SPARTA THAT DO NOT NORMALLY FLOOD WERE
IMPASSABLE. THIS INCLUDED THE INTERSECTIONS
OF HIGHWAY 125 AND JENKINS AND BLACKBERRY
ROADS.
&&
FEHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:11 PM CDT | River Flood Warning | SGF | Pulaski | 20 hr |
| May 16, 12:56 AM CDT | Areal Flood Warning | SGF | Barry, Christian, McDonald, Newton, Stone | 15 hr |
| May 16, 1:19 AM CDT | Areal Flood Warning | SGF | Shannon | 10 hr |
| May 16, 7:44 AM CDT | Flash Flood Warning | SGF | Christian, Taney | 6 hr |
| May 16, 12:26 PM CDT | Areal Flood Advisory | SGF | Camden, Laclede | 6 hr |
| May 16, 12:35 PM CDT | Areal Flood Advisory | SGF | Wright | 6 hr |
| May 16, 1:43 PM CDT | Flash Flood Warning | SGF | Christian, Taney | 5 hr |
| May 16, 2:11 PM CDT | Special Weather Statement | SGF | Barry | 49 min |
| May 16, 2:47 PM CDT | Special Weather Statement | SGF | Stone | 43 min |
| May 16, 2:56 PM CDT | Special Weather Statement | SGF | Barry | 34 min |
| May 16, 3:24 PM CDT | Special Weather Statement | SGF | Stone | 36 min |
| May 16, 5:05 PM CDT | Areal Flood Warning | SGF | Webster | 12 hr |
| May 16, 6:14 PM CDT | Areal Flood Warning | SGF | Christian, Douglas, Taney | 11 hr |
| May 16, 6:30 PM CDT | Areal Flood Advisory | SGF | Camden, Laclede, Pulaski, Webster, Wright | 10 hr |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.